Luminal is the brand name for the prescription drug phenobarbital. It is mainly used to treat seizures, although it is sometimes used on a short-term basis to treat anxiety and insomnia. It falls under the class of drugs called barbiturates. Although Luminal is not used in the United States anymore, its generic versions are still available.

As a barbiturate, Luminal comes with many side effects that the medical profession found to outweigh the benefits of taking the drug. Also, barbiturates can be dangerous when they are misused. Instead, doctors turned to benzodiazepines because they treat the above-mentioned conditions better with fewer side effects.

Phenobarbital can also be prescribed to people who are dependent on other barbiturates to prevent withdrawal symptoms when they stop taking the drug. Luminal came in a form that is injected into a muscle. Phenobarbital comes as a tablet or liquid.

Luminal is a central nervous system (CNS) depressant, which means it can slow down brain activity, causing an individual to feel sedated, relaxed, and drowsy. CNS depressants increase the activity of the chemical that slows down brain activity called gamma-Aminobutyric acid (GABA). The increase in GABA can also cause people to feel too sleepy and uncoordinated for the first few days until the body becomes adjusted to it, according to the National Institute on Drug Abuse.

CNS depressant drugs can be habit-forming and lead to dependence on the drug where the individual thinks they need more of it to feel the same effects as the first doses. When the body becomes dependent on the drug, it has become adapted to it. When the drug is not taken, the individual could experience withdrawal symptoms.

Luminal (Phenobarbital) Withdrawal Symptoms

As mentioned, when a person becomes dependent on Luminal or its generic equivalent, their body has become adapted to the drug. If they stop taking it, they will likely feel some of its withdrawal symptoms.

Of course, there are certain factors that will determine the intensity and time frame of Luminal withdrawal. These factors are:

  • Age
  • Personal medical history
  • History of substance use
  • Last dose of the Luminal
  • Mental health history
  • Social support system
  • Home environment
  • If other substances were taken with Luminal

Barbiturates are known to cause some strong withdrawal symptoms. They can be life-threatening if not medically managed. Medically supervised detoxification is the safest way to stop using Luminal or phenobarbital. In this setting, the person’s most arduous physical and psychological symptoms are treated to ensure the person is as comfortable as possible while their body rids itself of all toxins.

  • Common Luminal withdrawal symptoms:
  • Dizziness
  • Weakness
  • Increased anxiety
  • Nausea
  • Vomiting
  • Difficulty sleeping
  • Vivid or strange dreams
  • Memory issues
  • Shaking
  • Twitching muscles
  • Seizures
  • Delirium
  • Hallucinations

withdrawal-from-luminal

Timeline For Luminal Withdrawal

Luminal is a short-acting drug, which means that the individual dependent on it may start to experience withdrawal symptoms shortly after taking the last dose. Heavy Luminal users may begin to notice withdrawal symptoms within eight to 12 hours of the last dose taken. However, it is more common for the worst symptoms to dissipate within a week or so.

Below is a general timeline for Luminal withdrawal.

Days 1 to 3: Symptoms during this time can be challenging. They include weakness, anxiety, nausea, vomiting, muscle twitches, visual perception issues, and dizziness.

Days 4 to 7: Symptoms might intensify for days four and five, which include sweating, anxiety, insomnia, and weakness. It is essential that the person is monitored for possible seizures also. These symptoms and their intensity can cause a person to relapse and take the drug again to alleviate their extreme discomfort and unease, which is why the support of addiction professionals is vital during the first week of withdrawal.

Week 2: At this point, most of the physical symptoms have faded. Psychological symptoms could arise, which usually include mood swings and intense cravings for the drug.

The full length of time one struggles with withdrawal symptoms depends on how heavy a user they were and how long they have abused the drug. If the individual is admitted into medical detox, the experienced and licensed medical staff can administer other medication to reduce the intensity of symptoms and help alleviate psychological symptoms too.

Luminal Side Effects

Luminal is a strong medicine and comes with side effects. It is vital to relay that phenobarbital, the ingredient in Luminal, may cause serious allergic reactions for some people, as Everyday Health explains.

Signs of allergic reaction are:

  • Breaking out in hives
  • Difficulty breathing
  • Swelling of the face, eyes, lips, tongue, or throat

The common side effects from the drug are:

  • Lethargy
  • Drowsiness
  • Headache
  • Upset stomach
  • Depressed mood
  • Dizziness or feeling like the room is spinning
  • Restlessness, feeling over-excited (children or older adults)
  • Feeling drunk
  • Feeling “hung over” the day after taking the drug

Luminal Overdose

Barbiturates, such as Luminal, are CNS depressants and can cause a fatal overdose if taken in large doses. MedlinePlus explains that most overdoses occur when substances are mixed, like taking Luminal with alcohol or with opioids, such as oxycodone, fentanyl, or heroin. An overdose on phenobarbital or Luminal can be fatal and should be treated as a medical emergency.

Luminal or phenobarbital overdose symptoms include:

  • Difficulty in thinking
  • Altered level of consciousness
  • Poor judgment
  • Shallow breathing
  • Lack of coordination
  • Slow, slurred speech
  • Sluggishness
  • Staggering
  • Drowsiness or coma

Long-term use or misuse of Luminal can cause chronic symptoms, such as a change in alertness, irritability, decreased functioning, and memory loss.

Treatment For Luminal Overdose

An overdose on any medication or substance is serious and requires immediate emergency medical attention. Luminal or phenobarbital mixed with another drug or alcohol can result in death.  Emergency medical professionals may give the affected person activated charcoal to absorb some of the drug(s), respiratory aid with supplemental oxygen, and intravenous fluids.

The overdosed individual will be taken to the hospital, where they can be observed around the clock for a certain period. In some situations, only the vital signs may be monitored. If opioids were taken with Luminal, the individual may be given naloxone, the antidote that reverses the effects of opioids. However, there is no antidote for phenobarbital or Luminal.

Luminal Detox: What Does it Involve?

It’s dangerous to try to stop using Luminal, phenobarbital, or any other barbiturate cold turkey or at home. The safest protocol to end Luminal addiction is to detox under the care of medical personnel in a substance use disorder treatment facility. You will be observed 24-hours per day to ensure serious or possibly life-threatening symptoms are treated and made as comfortable as possible.

Detox is the first step in addiction treatment wherein your body goes through the process of getting rid of all the toxins in it. Once detox is complete, you will work with addiction specialists to develop a treatment plan that best suits your needs. As you progress through treatment, your plan will change and grow with you.

Addiction is a chronic disease that is best treated by a complement of doctors, mental health, and addiction specialists that can address the addiction holistically. Therapy sessions will help you find the root cause of your addiction, learn new skills in managing stress, anxiety, and other mental health problems, and give you the opportunity to create a relapse prevention plan.

The goal of addiction treatment programs is long-term success in staying drug-free. Aftercare and alumni programs, after treatment is completed, give you a strong network of support as you re-enter life without drug use.

FAQs

How long does it take to wean off phenobarbital (PB)?

It is imperative to state that it is not wise to wean yourself off phenobarbital. This drug has intense withdrawal symptoms that need medical supervision to manage. In reading about weaning off PB, most people indicate that it takes close to a year or a year to be completely weaned off the drug. Some userson the Epilepsy Foundation forum page reported that they still felt some twitching one year after not taking phenobarbital.

What are the long-term side effects of phenobarbital?

Long-term side effects of phenobarbital may include hyperactivity, behavioral problems, sedation, and even dementia, and are somewhat dose-related, as noted in this medical report. The Epilepsy Foundation states that long-term side effects of phenobarbital use can include changes in the soft tissues of the body and symptoms of joint pain or thickening in the palms of hands and the bottom of the foot.

Tap to GET HELP NOW: (888) 783-3291